Illinois, 2013

Heavy Snow in Illinois, December 13 to 14, 2013

December 13 to 14, 2013 · NWS LOT · 3 events in 3 counties and zones

A winter storm dropped 6 to 8 inches of snow across portions of east-central Illinois. 0 inches in Mazon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A winter storm dropped 6 to 8 inches of snow across portions of east-central Illinois. Some of the heaviest snow reports include: 8.0 inches in Buckley; 7.0 inches in Pontiac; 7.0 inches in Fairbury; 6.2 inches in Milford; and 6.0 inches in Mazon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 13, 4:12 PM CST, 18 minutes earlier.

Area forecast discussion, Dec 13, 4:12 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
412 PM CST FRI DEC 13 2013

.DISCUSSION...
319 PM CST

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...

NOT MUCH HAS CHANGED WITH THE CURRENT THINKING FOR TONIGHT AND
SATURDAY REGARDING SNOWFALL AMOUNTS AND PLACEMENT. THE CURRENT
WATER VAPOR IMAGERY CONTINUES TO INDICATE A DECENT DISTURBANCE
NEAR THE TEXAS PANHANDLE EARLY THIS AFTERNOON...WITH SEVERAL LEAD
DISTURBANCES ACROSS OK AND INTO WESTERN MO. PROFILER AND VWP DATA
ACROSS THE SOUTHERN PLAINS AND MID MISSISSIPPI VALLEY INDICATES
THAT AROUND 30KT OF SOUTHWESTERLY FLOW AROUND 850 MB HAS DEVELOPED
IN ASSOCIATION WITH THIS SYSTEM. THIS IS ALLOWING FOR SOME DECENT
MOISTURE TRANSPORT AND ISENTROPIC ASCENT ACROSS THE MISSOURI AND
WEST CENTRAL ILLINOIS THIS AFTERNOON. THIS HAS PRODUCED A GOOD
AREA OF PRECIPITATION ACROSS MISSOURI...ESPECIALLY ALONG THE
LEADING EDGE OF THE BETTER MOISTURE TRANSPORT.

I EXPECT THIS AREA OF PRECIP TO CONTINUE TO MOVE NORTHWARD AND TO
OVERSPREAD MOST AREAS ALONG AND SOUTH OF INTERSTATE 80 THROUGH THE
EVENING AS THE BETTER MOISTURE GETS DRAWN NORTHWARD IN  ASSOCIATION
WITH THE APPROACHING SOUTHERN STREAM SYSTEM. IT APPEARS LIKELY THAT
A BAND OF MODERATE TO HEAVY SNOW WILL SET UP THIS EVENING ACROSS MY
SOUTHERN COUNTIES...IN ASSOCIATION WITH A DEVELOPING BAND OF
FRONTOGENESIS. THE ENHANCED FORCING FOR ASCENT WITHIN THE
FRONTOGENETIC CIRCULATION WILL ALLOW FOR SOME DECENT ASCENT WITHIN
THE DENDRITIC GROWTH ZONE. THIS ALONG WITH THE FACT THAT STEEP LAPSE
RATES AND -EPV EXITS WITHIN AND ABOVE THIS ZONE ALSO SUGGESTS THAT
THEIR WILL BE SOME FAIRLY EFFICIENT SNOWFALL PRODUCTION WITHIN THIS
BAND OF SNOW. WITH THIS IN MIND...IT APPEARS THAT SNOWFALL RATES
COULD APPROACH 1 INCH PER HOUR FOR A COUPLE HOUR PERIOD THIS
EVENING...ESPECIALLY TO THE SOUTH OF INTERSTATE 80 WITHIN AND NEAR
THE CURRENT WINTER STORM WARNING.

A SECOND AREA OF SNOW WILL BE FAVORED...MAINLY ACROSS SOUTHERN
WISCONSIN THIS EVENING AS A SECONDARY AXIS OF FRONTOGENESIS DEVELOPS
ALONG A BAROCLINIC RIBBON...AND COMBINES WITH INCREASING FLOW AND LOW
LEVEL CONVERGENCE OFF OF LAKE MICHIGAN. HOWEVER...MOST HIGH RES
GUIDANCE CONTINUES TO FAVOR AREAS NORTH OF THE ILLINOIS BOARDER.
THEREFORE...IT APPEARS MOST OF NORTHERN ILLINOIS WILL REMAIN SNOW
FREE...THROUGH AT LEAST MID TO LATE EVENING.

THE SNOW SHOULD BEGIN TO SPREAD NORTHWARD BY LATE THIS EVENING...AND
BEGIN IMPACTING MOST OF NORTHERN ILLINOIS BY OR SHORTLY AFTER
MIDNIGHT AS THE SURFACE INVERTED TROUGH BECOMES ORIENTED NORTH TO
SOUTH ACROSS THE AREA OVERNIGHT. THE SNOW WILL CONTINUE INTO
SATURDAY AS SOME  LARGER SCALE SUPPORT FOR ASCENT OVERSPREADS THE
AREA IN ASSOCIATION WITH THE APPROACHING NORTHERN STREAM SHORT WAVE.
THIS COULD EVEN LEAD TO A BIT IN AN UPTICK TO THE SNOWFALL
INTENSITY...PARTICULARLY ACROSS EASTERN ILLINOIS AND NORTHWESTERN
INDIANA...WHERE MID LEVEL DEFORMATION WILL CONTINUE IN ASSOCIATION
WITH THE MID LEVEL CIRCULATION. THE SNOW WILL GRADUALLY END ACROSS
NORTHERN  ILLINOIS AS THE FLOW TURNS NORTHWESTERLY. SOME LINGERING
LAKE EFFECT SNOW SHOWERS ARE POSSIBLE ACROSS NORTHWESTERN INDIANA
INTO SATURDAY EVENING.

THERE ARE SOME POSSIBILITIES FOR SOME LAKE ENHANCEMENT FOR AREAS
NEAR THE LAKE LATE TONIGHT AND INTO SATURDAY AS THE FLOW TURNS EAST
NORTHEASTWARD. HOWEVER...THERMODYNAMICS OVER THE LAKE DO NOT APPEAR
TO BE VERY FAVORABLE FOR ANY SIGNIFICANT LAKE ENHANCEMENT POTENTIAL.
DELTA TS LOOK TO REMAIN AROUND 12 DEGREES CELSIUS AND EQUILIBRIUM
LEVELS NEVER APPEAR TO REACH INTO THE DENDRITIC GROWTH ZONE.
SO...OVERALL...IT STILL APPEARS SNOWFALL AMOUNTS WILL RANGE FROM
ABOUT 5 TO 8 INCHES ACROSS THE WARNING AREA...3 TO 6 INCHES IN THE
ADVISORY AREAS...AND 2 TO 3 INCHES AROUND NORTHEASTERN
ILLINOIS...AND AN INCH OR LESS ACROSS NORTH CENTRAL ILLINOIS.

ONCE THE SNOW ENDS...THE NORTHWESTERLY FLOW WILL  ALLOW COLDER AIR
TO SPILL BACK ACROSS THE REGION SETTING UP ANOTHER COLD SUNDAY
MORNING.

KJB

MEDIUM-LONG RANGE...SUNDAY THROUGH NEXT FRIDAY...

HIGHLIGHTS OF THE MEDIUM-LONG RANGE FORECAST PERIOD ARE CONTINUED
NORTHWEST UPPER FLOW WITH A PARADE OF WEAK CLIPPER SYSTEMS INTO
MID-WEEK...THEN A SHIFT TOWARD SOUTHWEST FLOW ALOFT MID/LATE NEXT
WEEK AS UPPER RIDGE BUILDS ACROSS THE EASTERN PACIFIC AND GULF OF
ALASKA AND INDUCES DOWNSTREAM LONG WAVE TROUGH ACROSS WESTERN NORTH
AMERICA. THIS WILL SUPPORT A TRANSITION FROM BELOW NORMAL TEMPS
SUN-WED...WITH THE POTENTIAL FOR A BRIEF WARM-UP THURS-EARLY FRI
AHEAD OF WESTERN TROUGH.

SUNDAY THROUGH WEDNESDAY...

MID-LEVEL SHORT WAVE TROUGH AXIS ASSOCIATED WITH EARLY WEEKEND
WINTER STORM WILL BE WELL EAST OF THE REGION BY SUNDAY MORNING.
MID/UPPER LEVEL LOW OVER DEVELOPS OVER ONTARIO AND THE NORTHERN
LAKES HOWEVER...WITH REGION OF ENHANCED NORTHWEST FLOW ALOFT FROM
THE NORTHERN PLAINS TO THE MIDWEST. SEVERAL MINOR AMPLITUDE RIPPLES
ARE INDICATED IN MODEL GUIDANCE WHICH PROPAGATE ALONG LOW LEVEL
BAROCLINIC ZONE WHICH STRETCHES NORTHWEST-SOUTHEAST ACROSS THE
REGION. SOME TIMING DIFFERENCES WITH THE MORE SUBTLE DISTURBANCES
BETWEEN MODELS...THOUGH IT APPEARS A WEAK WAVE WILL TRAVERSE THE
AREA SUNDAY WITH A SOMEWHAT BETTER DEFINED VORT MOVING OVER THE AREA
SUNDAY NIGHT AND EARLY MONDAY. FORECAST SOUNDINGS AND TIME/HEIGHT
DEPICTIONS INDICATE GENERALLY DRY MOISTURE PROFILES...WITH ONLY A
POCKET OF DEEPER MID-LEVEL MOISTURE SUNDAY NIGHT-EARLY MONDAY WITH
ISENTROPIC FORCING AHEAD OF THE STRONGER WAVE. THUS THE BEST
POTENTIAL FOR A LITTLE LIGHT SNOW APPEARS BE SUNDAY NIGHT...THOUGH
WITH LITTLE ACCUMULATION EXPECTED (A DUSTING TO PERHAPS A HALF INCH)
AS LIFT APPEARS GENERALLY WEAK AND WELL BELOW THE DENDRITIC GROWTH
ZONE. WEAK ASCENT LINGERS INTO MONDAY...ESPECIALLY ACROSS THE
NORTHEAST/EAST PARTS OF THE CWA WITH THE LEFT EXIT REGION OF THE
UPPER JET STREAK HELPING TO MAINTAIN SOME LARGE SCALE SUPPORT DURING
THE DAY. A MORE AMPLIFIED SHORT WAVE IS PROGGED TO DIG ACROSS THE
WESTERN GREAT LAKES REGION ON TUESDAY...THOUGH THE BEST WARM
ADVECTION AND ISENTROPIC UPGLIDE APPEARS TO REMAIN JUST TO THE
NORTH/NORTHEAST OF THE CWA...THOUGH A REINFORCING PUSH OF COLDER AIR
DOES ARRIVE TUESDAY NIGHT WITH A COLD FRONT.

COLDEST CONDITIONS LOOK TO OCCUR SUNDAY BEHIND THE EARLY WEEKEND
WINTER STORM...WITH HIGHS IN THE TEENS AND LOWS IN THE SINGLE DIGITS
TO AROUND 10 ABOVE. SOME MODERATION OCCURS MON-TUE WITH THE WEAK BUT
NEARLY PERSISTENT WARM ADVECTION ASSOCIATED WITH THE AFOREMENTIONED
CLIPPERS. A LITTLE COOLER TUESDAY NIGHT-WEDNESDAY BEHIND TUESDAY
NIGHTS COLD FRONT.

AS INDICATED ABOVE...DEVELOPING UPPER RIDGING OVER THE EAST PACIFIC
AND TROUGH INDUCEMENT OVER THE WESTERN CONUS WEDNESDAY-THURSDAY
RESULTS IN SURFACE LOW PRESSURE DEVELOPMENT OVER THE PLAINS BY EARLY
THURSDAY. FAIRLY DECENT MODEL AGREEMENT IN THIS LOW DEEPENING AND
LIFTING NORTHEAST ACROSS MINNESOTA AND THE NORTHERN GREAT LAKES
THURSDAY AND THURSDAY NIGHT...PLACING WFO LOT CWA IN THE WARM SECTOR
AS WARM FRONT LIFTS NORTH. SHALLOW COLD SURFACE LAYER MAY RESULT IN
A LITTLE MIXED PRECIPITATION THURSDAY MORNING ESPECIALLY NORTH AS
WARMING OCCURS MORE VIGOROUSLY ALOFT...THOUGH GFS/ECMWF RUNS
INDICATE THAT LOW LEVELS WARM ENOUGH TO PRODUCE MAINLY RAIN BY
THURSDAY EVENING/NIGHT. SOME TIMING DIFFERENCES DO ARISE WITH THE
NEW 12Z ECMWF (THE 00Z RUN WAS IN BETTER AGREEMENT WITH THE 00/12Z
GFS AND ENSEMBLE MEMBERS)...WITH THE ECMWF FASTER WITH THE LOW
LIFTING ACROSS THE NORTHERN LAKES EARLY FRIDAY AND BRINGING THE
TRAILING COLD FRONT THROUGH FASTER. CONTINUE TO FAVOR A SLIGHTLY
SLOWER SOLUTION SIMILAR TO THE 00Z EC/12Z GFS AND GEFS RUNS. THIS
WOULD SUPPORT TEMPS POTENTIALLY WARMING INTO THE 35-40 F RANGE
THURSDAY AND POTENTIALLY INTO THE 40S/EVEN 50 ACROSS THE SOUTHEAST
FRIDAY PRIOR TO COLD FRONTAL PASSAGE. PRECIP POTENTIAL APPEARS TO BE
GREATEST ALONG/AHEAD OF THE COLD FRONT INTO FRIDAY. DECREASING
THICKNESSES IN COLDER AIR BEHIND THE FRONT PORTEND A CHANGE BACK TO
SNOW FROM THE WEST FRIDAY.

THINGS LOOK POTENTIALLY INTERESTING JUST BEYOND THE END OF DAY
7...AS SOUTHWEST-NORTHEAST ORIENTED BAROCLINIC ZONE COULD BECOME THE
FOCUS FOR A COUPLE OF ROUNDS OF WINTRY PRECIP SOMEWHERE FROM HERE
INTO THE OHIO VALLEY...WHILE HIGH PRESSURE AND A RETURN TO
SUB-AVERAGE TEMPS BUILD BACK ACROSS THE UPPER MIDWEST.

RATZER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* A CHANCE FOR MVFR CIGS PRIOR TO ONSET OF SNOW.
* SNOW SPREADING NORTHWARD OVER AIRPORTS BETWEEN 02Z-04Z.
  INCREASING IN INTENSITY INTO OVERNIGHT WITH IFR CONDITIONS.
* EAST WINDS AROUND OR SLIGHTLY ABOVE 10 KT TONIGHT.

MTF

//DISCUSSION...UPDATED 18Z...

SIGNIFICANT UPPER DISTURBANCE OVER THE SOUTHERN ROCKIES AND
SOUTHERN HIGH PLAINS LATE THIS MORNING IS FORECAST TO CONTINUE TO
MOVE E ACROSS THE PLAINS TO THE CENTRAL AND LOWER MO VALLEY BY
12Z SAT...AND THEN ON TO THE UPPER MIDWEST AND MID MS VALLEY BY
15/00Z. ASSOCIATED SURFACE LOW TO TRACK SE FROM KS TO THE LOWER
MS VALLEY BY SAT MORNING AND THEN E ACROSS THE DEEP S DURING THE
DAY. MEANWHILE...A SECOND LOW IS TO DEVELOP IN THE PLAINS AND
REACH THE MID MS VALLEY BY 12Z...CONTINUING UP THE OH VALLEY
DURING THE DAY.

PER 12Z RAOBS A STRONG BAROCLINIC ZONE WAS FROM THE CANADIAN
ROCKIES ESE ACROSS THE FAR NORTHERN PLAINS AND THE UPPER MIDWEST
AND THROUGH THE GREAT LAKES INTO THE NE STATES /850HPA TEMP OF
-23C AT INL AND +7C AT SGF/. MODELS INDICATE THAT AS THE STORM
SYSTEM MOVES E TODAY AND TONIGHT THAT THE BAROCLINIC ZONE WILL
SHIFT S AS COLD AIR ADVECTION CONTINUES OVER THE GREAT LAKES AND
THE NORTHERN PORTION OF THE UPPER MIDWEST WHILE STRONG WARM AIR
ADVECTION SPREADS FROM THE LOWER MO VALLEY TO THE MID MS VALLEY
AND THEN ACROSS THE OH VALLEY AND MIDWEST.

MID LEVEL MOISTURE AS WELL AS LOWER LEVEL MOISTURE /12Z 700HPA
DEW POINT DEPRESSION OF 1 DEG C AT OUN AND FWD...850HPA
DEPRESSION OF 0-1 DEG C AT CRP AND FWD/ IS PROGGED TO RAPIDLY
STREAM N AND NE FROM THE SOUTHERN PLAINS AHEAD OF THE APPROACHING
SYSTEM. MVFR CEILINGS HAD ALREADY SPREAD AS FAR NE AS IRK AND
QUN AT MIDDAY. AS THIS MOISTURE CONTINUES TO MOVE INTO AND
OVERSPREAD THE LOCAL AREA THIS EVENING CEILINGS ARE ANTICIPATED TO
DROP FROM VFR THROUGH MVFR AND IFR TO LIFR DURING THE MID AND LATE
EVENING.

ALONG WITH THE ARRIVAL OF DEEP MOISTURE WILL BE UPWARD MOTION
INCREASING IN BOTH DEPTH AND STRENGTH THROUGH THE COLUMN AS
INS ENTROPIC UPGLIDE/Q-VECTOR CONVERGENCE/FRONTOGENESIS INCREASES
AND EXPECT LIGHT SNOW TO BEGIN LOCALLY AROUND 03Z AND INTENSIFY BY
06Z WITH A PERIOD OF MODERATE SNOWFALL OCCURRING OVERNIGHT CAUSING
INCREASING REDUCTION IN VISIBILITY. WITH THE SURFACE LOW TO TRACK
FROM CENTRAL MO NE TO NORTHERN IN OVERNIGHT AND SAT MORNING THE
LOCAL AREA LOOKS TO BE MORE ON THE NORTHERN EDGE OF THE SNOWFALL
WITH THE BAND OF HEAVIER SNOW ACROSS CENTRAL IL TO CENTRAL AND
NORTHERN IN.

THERE MAY BE SOME LAKE ENHANCEMENT TO THE SNOWFALL OVERNIGHT
TONIGHT INTO EARLY SAT AFTERNOON BUT ANY SIGNIFICANT LAKE EFFECT
SNOW IS EXPECTED TO BE OCCURRING IN NW IN AS THE LOW LEVEL FLOW
VEERS FROM NE TO N.

CONDITIONS TO IMPROVE SAT DURING THE LATER MORNING AND THE
AFTERNOON AS THE SURFACE AND 850HPA LOWS MOVE E TO OH...AND THE
UPPER TROUGH AXIS REACHES LAKE MI AND LOWER OH VALLEY BY 15/00Z.

WINDS LOCALLY DO NOT LOOK TO BE PARTICULARLY STRONG WITH THIS
SYSTEM...GENERALLY IN THE 8-12KT RANGE REST OF TODAY THROUGH THE
DAY SAT WHILE WINDS BACK FROM OUT OF THE E TO THE NE.

TRS

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* HIGH CONFIDENCE IN WIND DIRECTION AND THAT SPEED WILL REMAIN
  AROUND TO ABOVE 10 KT TONIGHT.
* MEDIUM CONFIDENCE IN TIMING OF SNOW ONSET...PERIOD OF PEAK
  INTENSITY...AND DURATION.
* MEDIUM CONFIDENCE IN TIMING OF DETERIORATION OF CIGS.

MTF

//OUTLOOK FOR ORD/MDW FOR 00Z SUNDAY-12Z FRIDAY...UPDATED 12Z...

SATURDAY NIGHT...MAINLY VFR. PERIOD OF MVFR CIGS EARLY EVENING
WITH LIGHT SNOW/FLURRIES ENDING.

SUNDAY-MONDAY...SLIGHT CHC OF SNOW AND MVFR.
TUESDAY-WEDNESDAY...MAINLY VFR

THURSDAY...VFR. POSSIBLE PERIOD OF LGT WINTRY MIX.

BEACHLER

&&

.MARINE...
144 PM CST

A LARGE AREA OF HIGH PRESSURE IS SETTLING OVER THE SERN CONUS AS WEAK
LOW PRESSURE MOVING ACROSS NRN NEW ENGLAND DAGS A COLD FRONT DOWN
LAKE MICHIGAN.  THE FRONT HAS STALLED OUT OVER THE SOUTHERN TIP OF
THE LAKE LEADING TO LIGHT AND VARIABLE WINDS OVER THE SOUTHERN TIP
OF THE LAKE.  NORTH WINDS ARE STRENGTHENING OVER THE NORTHERN
PORTIONS OF THE LAKE AS ANOTHER AREA OF ARCTIC HIGH PRESSURE BUILDS
OUT OF CANADA AND SPREADS ACROSS THE NRN PLAINS AND UPPER GREAT
LAKES.  THE FRONT OVER THE SRN PORTIONS OF THE LAKE WILL WASH OUT AS
A DOUBLE BARRELED LOW PRESSURE SYSTEM DEVELOPS OVER THE SRN AND
CNTRL PLAINS.  THE COMPLEX LOW PRESSURE SYSTEM WILL TRACK EWD THIS
EVENING WITH ONE CIRCULATION CENTER TRACKING THROUGH CNTRL IL AND
ANOTHER TRACKING THROUGH THE LOWER MISSISSIPPI VALLEY.  A WEAK
INVERTED SFC TROUGH AXIS ASSOCIATED WITH THE MORE NORTHERN OF THE
TWO LOWS WILL MOVE ACROSS THE LAKE EARLY TOMORROW.  AS THE HIGH
BUILDS ACROSS THE UPPER GREAT LAKES THIS EVENING...WINDS OVER THE
ENTIRE LAKE WILL GRADUALLY TURN EASTERLY...BUT AS THE INVERTED
TROUGH AXIS CROSSES THE LAKE TOMORROW...WINDS OVER THE LAKE WILL
GRADUALLY BACK THROUGH NELY TO NORTHERLY TOMORROW EVENING AND THEN
THEN CONTINUE TO BACK TO NWLY BY LATE SATURDAY NIGHT AND EARLY
SUNDAY MORNING.  AS COLDER AIR ASSOCIATED WITH THE ARCTIC HIGH IS
DRAWN OVER THE LAKE...THE STRONG COLD ADVECTION AND STRENGTHENING
PRESSURE GRADIENT WILL LEAD TO WINDS INCREASING TO AROUND 30KT
THROUGH THE DAY ON SUNDAY.  WHILE GALES ARE NOT EXPECTED AT THIS
TIME...THE STRONG WINDS AND COLDER AIR WILL LEAD TO A CHANCE FOR
LIGHT TO MODERATE FREEZING SPRAY ON SUNDAY.  THE BRISK NWLY WINDS
WILL PERSIST THROUGH SUNDAY NIGHT...AND THEN ANOTHER HIGH WILL BUILD
ACROSS LAKE MICHIGAN ON MONDAY...ALLOWING WINDS TO TEMPORARILY
SUBSIDE.  AS THE HIGH MOVES OFF TO THE EAST ON TUESDAY...ANOTHER LOW
WILL TRACK ACROSS SCNTRL CANADA...LEADING TO INCREASING SWLY-WLY
WINDS BY TUESDAY...WHICH SHOULD PERSIST THROUGH THE MIDDLE OF NEXT
WEEK.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ033-ILZ039 UNTIL NOON SATURDAY.

     WINTER WEATHER ADVISORY...ILZ019-ILZ021-ILZ022-ILZ023-ILZ032
     UNTIL NOON SATURDAY.

     WINTER WEATHER ADVISORY...ILZ014...10 PM FRIDAY TO 6 PM SATURDAY.

IN...WINTER WEATHER ADVISORY...INZ001-INZ002 UNTIL NOON SATURDAY.

     WINTER STORM WARNING...INZ010-INZ011-INZ019 UNTIL NOON SATURDAY.

LM...SMALL CRAFT ADVISORY...LMZ740...MIDNIGHT SATURDAY TO 3 PM
     SATURDAY.

     SMALL CRAFT ADVISORY...LMZ741-LMZ742-LMZ743...3 AM SATURDAY TO 3
     PM SATURDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Dec 13, 4:03 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
403 PM CST FRI DEC 13 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
403 PM CST FRI DEC 13 2013 /503 PM EST FRI DEC 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

SNOW IS EXPECTED TO SPREAD ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA THROUGH THE EVENING...AND CONTINUE THROUGH TONIGHT. THE
HIGHEST AMOUNTS ARE EXPECTED ALONG AND SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW TAPERS OFF FROM WEST TO EAST SATURDAY MORNING WITH SNOW
LINGERING OVER FAR NORTHEAST ILLINOIS THROUGH SATURDAY AFTERNOON
AND OVER NORTHWEST INDIANA THROUGH SATURDAY NIGHT.

A WINTER MIX OF PRECIPITATION IS POSSIBLE ON THURSDAY...MAINLY
ACROSS FAR NORTHERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL
WEATHER SERVICE CHICAGO.

&&

LMZ740>745-142215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
403 PM CST FRI DEC 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT LATE TONIGHT FOR THE ILLINOIS NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG WINDS AND HIGH WAVES WILL CONTINUE TO LEAD TO HAZARDOUS
CONDITIONS FOR SMALL CRAFT THROUGH SATURDAY AFTERNOON FOR THE
ILLINOIS NEARSHORE WATERS.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE AGAIN TUESDAY
FOR THE ENTIRE NEARSHORE WATERS. OCCASIONAL GALE FORCE GUSTS ARE
POSSIBLE TUESDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
403 PM CST FRI DEC 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GALE FORCE WINDS ARE POSSIBLE TUESDAY.

&&

KJB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Ford

When
December 13, 4:30 PM CST to December 14, 11:30 AM CST
Where
Ford forecast zone
Reported by
COOP Observer
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Heavy Snow, Livingston

When
December 13, 5:00 PM CST to December 14, 10:30 AM CST
Where
Livingston forecast zone
Reported by
COOP Observer
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Heavy Snow, Iroquois

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Iroquois forecast zone
Reported by
COOP Observer
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487247, 487241, 487251.